Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 106, NWS New Orleans, LA

May 14, 2008Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 14, 2008, 1:44 PM CDT for Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 1:44 PM CDT (18:44 UTC)
Expired
May 14, 2008, 2:45 PM CDT
In force
61 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:40 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, May 14, 3:40 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 AM CDT WED MAY 14 2008

.SHORT TERM...
THE THING WE WILL BE LOOKING FOR TODAY WILL BE THE TRIGGER TO GET
SOMETHING GOING. CONVECTION NORTH AND NW OF THE AREA TODAY IS
BEING HELPED AND SUPPORTED BY MODERATE MID AND UPPER DYNAMICS AS
SMALL DISTURBANCES ARE KICKED OUT OF THE SW BY A STRONG UPPER
TROUGH AND ASSOCIATED UPP LOW NOW BEGINNING TO MOVE EAST OVER NEW
MEXICO. THE STRONG LATE SEASON COLD FRONT HAS STALLED THIS MORNING
FROM ST. LOUIS TO DALLAS TO DEL RIO. THE FRONT WILL SLOWLY SINK
SE OVER THE NEXT FEW DAYS AS THESE DISTURBANCES CONTINUE TO MOVE
ALONG ITS AXIS TO THE ENE. HEATING OVER OUR AREA SHOULD BE THE
MAIN TRIGGER AS WELL AS CONVERGENCE SETTING UP IN THE BL FROM MSY
TO NEAR BTR AND OUTFLOWS MOVING AWAY FROM THE LARGE CONVECTIVE
COMPLEXES UP NORTH.

THE NEXT QUESTION WILL BE WHAT DAY WILL BE BEST FOR SEVERITY?
ATTM...THE BEST ANSWER WOULD BE TODAY. THIS IS B/C WE SHOULD SEE
ENOUGH HEATING TO BRING US TO OUR CONVECTIVE TEMP FOR MOST
LOCATIONS ESPECIALLY OVER SE LA. WITH NO SUPPORTING DYNAMIC
STRUCTURE ALOFT...TS WILL NOT HAVE AN EXTRA ADVANTAGE TO BECOME
STRONGLY ENHANCED AND SO ANY TS THAT DO BECOME SEVERE SHOULD
REMAIN ON THE LOW SIDE OF SEVERE CRITERIA. THE BEST AREA FOR THIS
LOOKS TO BE FROM MSY TO MCB WESTWARD. THE FOCUS FOR SEVERITY WILL
SHIFT A LITTLE ON THU TO BE LOCATED MAINLY OVER THE EASTERN THIRD
OF THE AREA. TIMING WILL HAVE A LOT TO DO WITH THIS AND FOR
BREVITY...WE WILL KEEP EVERYONE IN A SLIGHT RISK TODAY AND
TOMORROW.

THE MAIN CONCERN WILL BE HEAVY RAINFALL WHERE THESE LARGE
CONVECTIVE COMPLEXES DEVELOP. LOOKING AT THE MOVEMENT AND
DEVELOPMENT VECTORS THROUGH THU...THERE DOES NOT SEEM TO BE A LOT
OF DIFFERENCE IN WHAT IS OCCURRING UP NORTH. SISTER CELLS AND
MOISTURE WILL FEED INTO THE LARGER COMPLEX FROM SOUTH TO NORTH AT
ROUGHLY 20KT. THE ENTIRE COMPLEX WILL MOVE ENE AT 15KT. A SLOW
PROCESS OF BACKBUILDING WILL START THU AND WE COULD SEE SOME
ISOLATED LOCATIONS WITH HIGH TALLIES OF RAINFALL.

.LONG TERM...
THE FRONT MOVES THROUGH BY FRIDAY BRINGING SOME COOL DRY AIR FOR
THE REMAINDER OF THE WEEKEND INTO NEXT WEEK.

&&

.AVIATION...
OCCASIONAL MVFR CEILINGS WILL PLAGUE EACH OF THE TAF SITES TODAY AND
TONIGHT. THE CHANCES FOR CONVECTION WILL BE ON THE INCREASE BY THIS
AFTERNOON...ESPECIALLY AT KMCB...KBTR...AND KMSY. SCATTERED
CONVECTION IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS.

.MARINE...
MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A
COLD FRONT THAT WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE
OFFSHORE FLOW WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  68  83  65 /  50  40  60  40
BTR  84  71  84  67 /  50  40  60  40
MSY  84  72  84  69 /  50  30  60  40
GPT  83  73  83  69 /  40  40  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 14, 6:02 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CDT WED MAY 14 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT.
THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND AN ISOLATED TORNADO.

HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT.
THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.

HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE
TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM
A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR
FORECASTS THROUGH THURSDAY NIGHT.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:41 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge49 min
May 14, 3:23 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge52 min
May 14, 3:57 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena48 min
May 14, 4:08 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more24 hr
May 14, 4:21 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Saint Helena39 min
May 14, 4:32 PM CDTTornado WarningLIXLivingston, Tangipahoa28 min
May 14, 4:53 PM CDTTornado WarningLIXLivingston, Tangipahoa52 min
May 14, 4:57 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa48 min
May 14, 5:38 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 5:40 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, Pointe Coupee, Tangipahoa, West Baton Rouge3 hr
May 14, 5:55 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa65 min
May 14, 6:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 6:41 PM CDTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.